Amaryl

iVillage Member
Registered: 10-06-2010
Amaryl
3
Sat, 03-29-2014 - 9:50am

Due to poor diet control on my part, I ended up with an A1c of 9.2.  I have recently got back on track and lowered my BG somewhat, but the DR has put me on Amaryl.  I have a couple questions.

1.  If I take 1mg with breakfast, at what point will it stop lowering my BG?  2 hr PP?  3hr PP?  In other words, if I get a reading of 80 2 hr PP, do I have to worry about getting a low?  Or will I be ok for a couple hours until lunch. Since I got back on track with diet and exercise, I have started losing weight.  I don't want to have to start eating something just to keep my BG from getting too low before the next meal or overnight. 

2.  Eventually, I would like to get back to using just Metformin.so I want to use the Amaryl as a tool to keep my glucose levels in line until I get my control back.  I have cut back pretty far on carbs.  With the drop I'm getting with Amaryl, I feel that I could probably eat more carbs, but for the weight loss I would rather not.  When diagnosed, I was told to eat 45G of carb at meals and 15G for snacks.  But I am very carb sensitive and once I add them, I tend to binge.  Do I really need that level of carbs?  This is what got me to the high A1c in the first place. 

FYI, before, I was getting FBG in the 200s.  Since getting back on track the past week or so,  FBG is now in the 160 range.  Still not good, but the changes have helped..  My previous A1c's were in the 6.5 range. 

I would like to hear opinions on this.  I know I should ask my doctor, but it's the weekend.  I have received good advice from this board in the past as I know a few of you are nurses and well informed on diabetes.

Thanks, in advance.

iVillage Member
Registered: 05-16-2014
In reply to: cs_carolsue
Fri, 05-16-2014 - 11:11pm

k

Attachment: 
Community Leader
Registered: 07-31-1998
In reply to: cs_carolsue
Fri, 04-04-2014 - 2:33am

Hi Carolsue!

Glad to see you are back but I am sorry you have been having problems. 1mg of amaryl is a very small dose. These usual dose is 4 mg with 8 mg being the max. Because it is a sulfonlurea it does cause weight gain. It is bringing your blood sugars down nicely but the problem is your fasting blood sugar of the 160's. I hope you ares till taking the metformin as that helps control your liver's production of glucose in the morning. Are you having a bedtime snack? Sometimes when you have 15 grams of carbs with 1 ounce of protein you can prevent your elevated AM blood sugars. As your diabetic educator or doctor about this. Remember diabetes is a progressive disease which evoles over time. So I am not surprised that you have moved on to another class of drugs. Please let us know what your doctor tells you.

iVillage Member
Registered: 11-20-2013
In reply to: cs_carolsue
Sat, 03-29-2014 - 4:55pm

http://www.drugs.com/pro/amaryl.html  has a lot of information about Amaryl. It typically peaks at 2-3 hours after you take it, but of course there can be some individual variability. If you're more active than usual after breakfast, that can also lower your blood sugar levels. You might check with your doctor and diabetes educator Monday about the number of grams of carbohydrate to eat per meal and snack, and get their suggestions on continuing to lose weight while maintaining healthy blood sugar control. ~Lynn @Glucerna